Recognizing Overdose & What to Do

The following are signs of an overdose:

  • Loss of consciousness
  • Unresponsive to outside stimulus
  • Awake, but unable to talk
  • Breathing is very slow and shallow, erratic, or has stopped
  • For lighter skinned people, the skin tone turns bluish purple, for darker skinned people, it turns grayish or ashen.
  • Choking sounds or a snore-like gurgling noise (sometimes called the “death rattle”)
  • Vomiting
  • Body is very limp
  • Face is very pale or clammy
  • Fingernails and lips turn blue or purplish black
  • Pulse (heartbeat) is slow, erratic, or not there at all

What to do

Assess

  • Is the person breathing?
  • Does the person respond to you when you shout their name?

Stimulate

  • Rub knuckles against the place in the middle of the person’s chest where the ribs meet (breastbone or sternum) or their upper lip
  • If person is not responding to you at all – call 911 and call for help
  • If you need to give naloxone